We describe a patient with a myelodysplastic syndrome
characterized by pancytopenia and an excess of myeloblasts in
the bone marrow. He had received massive doses of diethylstilbestrol (150 mg daily) for seven years as therapy for prostatic
carcinoma. Although myelodyspoiesis has been associated with
other drugs, a relationship to estrogen therapy in man has not
been reported previously. However, the administration of estrogens to animals has produced pancytopenia with a relative
monocytosis and vacuolization of leukocytes. Examination of
bone marrow specimen from such animals has revealed hyper-cellularity, myeloid hyperplasia, erythroid hypoplasia, and, with
prolonged therapy, aplastic anemia. Further animal studies have
demonstrated that estrogens exert a suppressive effect on
marrow stem cells and granuloid progenitor cells. These experimental observations suggest a possible role of estrogens in the
genesis of the hematologic changes we observed.
(Arch Intern Med 140:976-977, 1980)
Anderson AL, Lynch EC. Myelodyspoietic Syndrome Associated With Diethylstilbestrol Therapy. Arch Intern Med. 1980;140(7):976–977. doi:10.1001/archinte.1980.00040020976021
Customize your JAMA Network experience by selecting one or more topics from the list below.